Texas, 2022

High Wind in Texas, May 29, 2022

May 29, 2022 · NWS MAF · 2 events in 2 counties and zones

A longwave trough over the Pacific Northwest with embedded shortwaves along the periphery resulted in westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A longwave trough over the Pacific Northwest with embedded shortwaves along the periphery resulted in westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 1:49 AM CST, 6 minutes earlier.

Area forecast discussion, May 29, 1:49 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
249 AM CDT Sun May 29 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Sun May 29 2022

VFR conditions will continue the next 24 hours. Winds will
diminish somewhat overnight, but will increase once again by
around 15-16Z with SW gusts to around 25-35kt at area terminals.
After sunset winds will gradually diminish, backing to the S/SE
toward the end of the period.

&&

.SHORT TERM...
(Today through Monday afternoon)
Issued at 229 AM CDT Sun May 29 2022

The hot Memorial Day Weekend will continue today, with another day
of highs in the upper 90s and lower 100s expected across Southeast
New Mexico and West Texas. Currently, a longwave trough continues to
deepen over the western CONUS, thus despite continued southwesterly
flow, falling heights as well as a slight eastward shift in the
850mb thermal ridge will yield temperatures a degree or two cooler
than yesterday for most locations. Thus, while Heat Advisory
conditions persist today mainly along and south of I-10, it will
still feel hot elsewhere, and those with outdoor plans or who work
outdoors will need to keep heat safety in mind, especially since the
effects of extreme heat can be cumulative. In addition to the heat
today, breezy to windy conditions are also expected, with a High
Wind Warning in effect for the Guadalupe and Delaware Mountains, and
a Wind Advisory also in effect this afternoon for the Eddy County
Plains and northern and central Lea county. The hot temperatures,
around 10 to 15 degrees above normal, breezy, and continued dry
conditions will also result in widespread critical to extreme fire
weather conditions today across Southeast New Mexico and most of
West Texas. Additional information can be found in the Fire Weather
Discussion below.

Tonight, the trend of above normal overnight lows will continue,
with temperatures late tonight/early Monday morning in the mid 60s
to mid 70s for most, though upper 50s are possible across portions
of the higher terrain. As the aforementioned trough slowly begins to
translate eastward Monday, the slow cooling trend will continue,
though above normal temperatures will persist. Highs should top out
in the mid 90s for most, with lower 100s likely confined to the
eastern Permian Basin and portions of the Pecos and Rio Grande
Valleys. Unfortunately, dry conditions will continue, and so will
fire weather concerns.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 229 AM CDT Sun May 29 2022

We will finally transition midweek out of the very hot pattern we
have seen over the past few days. A trough digs to our west
Tuesday/Wednesday with height falls keeping the dryline across our
western CWA. Increasing low level moisture will keep most
locations from reaching the century mark and into the mid 90s. A
few storms are possible each afternoon along and east of the
dryline, some of which could be strong with gusty winds and hail.
The upper trough lifts into the Plains midweek sending a cold
front south into the TX Panhandle. This front looks to make it
into the region Thursday bringing temperatures back to near
normal. Unfortunately, upper level support will be lacking so rain
chances look fairly low. We will monitor as things could change
given this is typically our peak in severe weather season. Ridging
builds in by the weekend into next week allowing hot, dry
conditions to return.

&&

.FIRE WEATHER...
Issued at 229 AM CDT Sun May 29 2022

Very hot temperatures, single digit RH's, and windy conditions
will lead to critical to locally extreme fire weather conditions
across much of the area today. ERC values continue near record
highs >97th percentile. Gusty mid level winds will mix to the
surface this afternoon with gusts approaching 50 mph in the NM
Plains and 60 mph in the Guadalupe and Delaware Mountains. RFTI's
on the TTU WRF show widespread 7 with pockets of 8 from Hobbs to
Seminole. This area received some rain last week, although there
is very little green-up yet. Winds let up a bit Monday, but RH's
remain in the single digits. The best combination of RH, winds,
and dry fuels will align across SE NM into the Upper Trans Pecos
where a Fire Weather Watch is in effect. Low level moisture
finally returns Tuesday helping to lower fire weather concerns a
bit.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring              103  74 101  72 /   0   0   0   0
Carlsbad                100  66  98  61 /   0   0   0   0
Dryden                  105  73 101  73 /   0   0   0   0
Fort Stockton           105  69 100  70 /   0   0   0   0
Guadalupe Pass           92  64  89  64 /   0   0   0   0
Hobbs                    97  64  95  65 /   0   0   0   0
Marfa                    96  58  93  57 /   0   0   0   0
Midland Intl Airport    103  72 100  72 /   0   0   0   0
Odessa                  101  72  98  72 /   0   0   0   0
Wink                    104  68 101  69 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Lower Brewster
     County-Marfa Plateau-Pecos-Terrell.

     Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 9 PM
     CDT /8 PM MDT/ this evening for Andrews-Borden-Central
     Brewster County-Chinati Mountains-Crane-Davis Mountains-
     Davis Mountains Foothills-Dawson-Eastern Culberson County-
     Ector-Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains-Howard-Loving-Marfa Plateau-Martin-
     Midland-Pecos-Presidio Valley-Reeves County Plains-Scurry-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Fire Weather Watch from Monday afternoon through Monday evening
     for Andrews-Dawson-Eastern Culberson County-Gaines-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Loving-Reeves County Plains-Van Horn and Highway
     54 Corridor-Winkler.

     High Wind Warning from 1 PM CDT /noon MDT/ this afternoon to 8
     PM CDT /7 PM MDT/ this evening for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

NM...Red Flag Warning from 9 AM this morning to 8 PM MDT this evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Fire Weather Watch from Monday afternoon through Monday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Wind Advisory from noon today to 7 PM MDT this evening for
     Central Lea County-Eddy County Plains-Northern Lea County.

     High Wind Warning from noon today to 7 PM MDT this evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...84
LONG TERM....29
AVIATION...84
Hazardous weather outlook, May 28, 7:56 PM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
856 PM CDT Sat May 28 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-300200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
856 PM CDT Sat May 28 2022 /756 PM MDT Sat May 28 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Red Flag Warning is in effect for most of the area Sunday
afternoon and evening. Widespread critical fire weather is also
possible Monday.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains Sunday afternoon.

Hot temperatures will continue Sunday across Southeast New Mexico
and West Texas. A Heat Advisory is in effect Sunday afternoon for
the Lower Trans Pecos and Southern Brewster County. Take extra
precautions if you plan to spend time outdoors and drink plenty of
water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
May 29, 1:55 AM CST to 6:21 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
May 29, 8:38 AM CST to 9:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026575, 1027404.